Case Report | Open Access
Rashed Al Bannay, Aysha Husain, Saeed Khalaf, "Complete Heart Block in Thyrotoxicosis, Is It a Manifestation of Thyroid Storm? A Case Report and Review of the Literature", Case Reports in Endocrinology, vol. 2012, Article ID 318398, 3 pages, 2012. https://doi.org/10.1155/2012/318398
Complete Heart Block in Thyrotoxicosis, Is It a Manifestation of Thyroid Storm? A Case Report and Review of the Literature
Thyrotoxicosis complicated by advance degree atrioventricular block, a rare complication of a common disease. The term apathetic thyrotoxicosis, where palpitations and cardiac involvement are the sole manifestations of disease, is well known. Thyroxin's ability to sensitize the catecholamine receptors causing tachyarrhythmias is well addressed. However, as an aetiology for advanced heart block, thyrotoxicosis is ranked as one of the rarest.
1. Case Presentation
Mrs. T.R.M. is a 37-yr-old Egyptian woman who presented with a history of shortness of breath, palpitations, and recurrent syncope that had lasted three days.
The patient has been thyrotoxic for the last 10 years with erratic follow-up appointments and poor adherence to her treatment program.
At presentation, she had progressive shortness of breath that had been occurring for the past 3 days and was associated with palpitations that she perceived as slow and heavy.
She reported recurrent, unprovoked syncopal attacks that coincided with her palpitations. She had no history of chest pain or ankle oedema.
In a review of systems, she reported diarrhoea associated with colicky abdominal pain and fever.
The patient is a housewife who has had six pregnancies, the most recent of which was in 2008. The mode of delivery was a lower segment Cesarean section due to a twin pregnancy that had been complicated by placenta previa and antepartum hemorrhage.
The remainder of her obstetric history was significant, including two abortions and two intrauterine deaths. Her first pregnancy was uneventful.
She justified her noncompliance with antithyroid medications by relating these drugs to her complicated obstetric history.
On examination, she was apprehensive, restless, mildly icteric, and had a low-grade fever.
Her blood pressure was 140/80 mmHg, and she had a heart rate of 54 beats/min.
Her extremities were moist, and she was sweating excessively.
She had a diffuse goitre with bruit. Thyrotoxicosis-related eye signs, such as lid retraction and lid lag, were evident.
Cannon A waves were visible in her jugular venous pressure (JVP).
Auscultation of the precordium demonstrated audible heart sounds with variable S1 intensity.
Her lungs were clear, and she was not experiencing congestive heart failure.
The abdominal examination was unremarkable except for diffuse, mild tenderness, and active bowel sounds.
The basic metabolic workup is shown in the Table 1.
The septic workup and autoimmune profile were normal.
Her electrocardiogram showed complete heart block with narrow QRS complexes (Figure 1).
The echocardiogram showed preserved left ventricular systolic function with no valvular lesions.
She was admitted to the cardiac care unit for closer monitoring. She consented to transvenous temporary pacing in the event that it was required.
Antithyroid medications, in the form of propylthiouracil (PTU) with parenteral steroid therapy, were initiated.
The patient remained hemodynamically stable, and by the third day of antithyroid medication, her heart rhythm transited into second degree AV block (Figure 2); by the fifth day of medication, she was in first-degree atrioventricular block AV block (Figure 3).
She was discharged seven days after admission. Her antithyroid medications were upgraded, and the steroids were tapered.
At the follow-up appointment, her holter monitor showed normal sinus rhythms with physiological heart rate variability, and she was in an euthyroid state (Figure 4).
Due to her nonadherence to medications, she was offered iodine ablation of her thyroid, which she adamantly resisted.
The patient continued to figure prescribed medications and remained euthyroid for two months.
Thyrotoxicosis is known to cause tachyarrhythmia, the leading example of which is atrial fibrillation . A hyperthyroid status complicated by high-grade atrioventricular block (AV) has been well documented in the literature [2–10]. Its rarity renders it more difficult to recognize in daily practice. Because the treatment of hyperthyroidism includes a betablocking agent, recognizing high-grade atrioventricular block is critical before subjecting patients with concomitant bradyarrhythmia to the hazardous effects of betablockers. Syncopal attacks are an indication of such a diagnosis in the context of thyrotoxicosis [2, 3, 5, 10].
The data in the literature that address the pathogenesis of high-grade AV block in the context of hyperthyroidism are primarily speculative. The positive chronotropic effect of thyroxin is well known; however, its negative dromotropic action is not widely recognized. The presence of interstitial inflammation in the AV node, the His-bundle and its branches, which are associated with the typical ECG changes in hyperthyroidism, is well recognized .
Focal inflammation of the myocardium is reported in patients subjected to high levels of thyroxin .
In our patient, the collective thyrotoxic signs and symptoms indicated the possibility of an impending thyroid storm. Ho et al. have previously reported the coexistence of thyroid storm with high-grade AV block . In other words, a high-grade AV block can be a manifestation of severe thyrotoxicosis. Despite the sporadic existence of similar cases in the literature, at least 5 of the reviewed cases were either frank or impending thyroid storms [3, 6–9].
It may be worth considering high-grade AV block, which is a life-threatening emergency, to be one of the cardiovascular markers of a thyroid storm .
However, it has to be emphasized that in such a scenario, the treatment is identical to a severe thyrotoxic crisis, with the exception of avoiding beta-blocking agents. The mainstays of treatment are antithyroid medication with steroid therapy and monitoring the cardiac rhythm by telemetry. Temporary pacing is rarely indicated unless there is hemodynamic instability, and cardiac electrophysiology has no role in acute management [3, 6].
For cases in which the hyperthyroidism is intractable or the patient is poor complaint, thyroid iodine ablation or subtotal thyroidectomy are long-term alternatives .
Conflict of Interests
The authors state no conflict of interests, and they didnot receive any funding for this paper.
- R. Polikar, A. G. Burger, U. Scherrer, and P. Nicod, “The thyroid and the heart,” Circulation, vol. 87, no. 5, pp. 1435–1441, 1993.
- E. Seyfeli, “Hyperthyroidism as a rare cause of complete AV block,” Anadolu Kardiyoloji Dergisi, vol. 9, pp. 66–73, 2009.
- G. Allanbert Sampana and V. Gabriel Jasul Jr., “High grade AV block complicating hyperthyroidism,” Philippine Journal of Medicine, vol. 24, pp. 38–40, 2010.
- Z. Aritürk, Y. Islamoglu, E. Tekbas, H. Çil, S. Soydinç, and M. Yazici, “An unusual presentation of hyperthyroidism: atrioventricular complete heart block,” Acta Endocrinologica, vol. 3, no. 3, pp. 405–409, 2011.
- S. Jalal, K. A. Khan, M. A. Rauoof et al., “Thyrotoxicosis presenting with complete heart block,” Saudi Medical Journal, vol. 25, no. 12, pp. 2057–2058, 2004.
- S. K. Atri, S. N. Chugh, S. Goyal, and K. Chugh, “Reversible atrioventricular blocks in thyroid storm,” Journal of Association of Physicians of India, vol. 59, no. 3, pp. 178–179, 2011.
- S. C. Ho, P. H. K. Eng, Z. P. Ding, A. C. K. Fok, and D. H. C. Khoo, “Thyroid storm presenting as jaundice and complete heart block,” Annals of the Academy of Medicine Singapore, vol. 27, no. 5, pp. 748–751, 1998.
- S. Krishnamoorthy, R. Narain, and J. Creamer, “Unusual presentation of thyrotoxicosis as complete heart block and renal failure: a case report,” Journal of Medical Case Reports, vol. 3, article no. 9303, 2009.
- C. Ortmann, H. Pfeiffer, A. Du Chesne, and B. Brinkmann, “Inflammation of the cardiac conduction system in a case of hyperthyroidism,” International Journal of Legal Medicine, vol. 112, no. 4, pp. 271–274, 1999.
- F. Osman, J. Ayuk, J. Dale, J. A. Franklyn, and M. D. Gammage, “Thyrotoxicosis with heart block,” Journal of the Royal Society of Medicine, vol. 94, no. 7, pp. 346–348, 2001.
- K. K. Talwamr, D. V. Guptam, D. Kaul, M. M. Ahuja, and M. L. Bhatiam, “Electrophysiological studies in thyrotoxicosis with and without associated sick sinus syndrome,” Clinical Cardiology, vol. 10, pp. 249–254, 1987.
- M. R. Kramer, S. Shilo, and C. Hershko, “Atrioventricular and sinoatrial block in thyrotoxic crisis,” British Heart Journal, vol. 54, no. 6, pp. 600–602, 1985.
- S. Topaloglu, O. Y. Topaloglu, O. Ozdemir, M. Soylu, A. D. Demir, and S. Korkmaz, “Hyperthyroidism and complete atrioventricular block: a report of 2 with cases with electrophysiologic assessment,” Angiology, vol. 56, no. 2, pp. 217–220, 2005.
- S. Bhasin, W. Wallace, J. B. Lawrence, and M. Lesch, “Sudden death associated with thyroid hormone abuse,” American Journal of Medicine, vol. 71, no. 5, pp. 887–890, 1981.
- B. Nayak and K. Burman, “Thyrotoxicosis and thyroid storm,” Endocrinology and Metabolism Clinics of North America, vol. 35, no. 4, pp. 663–686, 2006.
- R. S. Bahn, H. B. Burch, D. S. Cooper et al., “Hyperthyroidism and other causes of thyrotoxicosis: management guidelines of the american thyroid association and American association of clinical endocrinoloigists,” Endocrine Practice, vol. 17, no. 3, pp. 456–520, 2011.
Copyright © 2012 Rashed Al Bannay et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.